Alert archive / Indiana / Flash Flood Warnings in 2018
Flash Flood Warning 29, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jun 26, 2018, 10:30 AM CDT for Gibson County, Posey County, Vanderburgh County, Indiana; Wabash County, Illinois. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2018, 10:30 AM CDT (15:30 UTC)
- Expired
- Jun 26, 2018, 12:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Wabash County, IL, Gibson County, IN, Posey County, IN, Vanderburgh County, IN
The radar
The Evansville,IN radar (KVWX), 6 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 12:03 PM CDT | FLASH FLOOD | Princeton, IN | FLASH FLOODING ALONG MCROBERTS ROAD NORTH SIDE OF TOWN. WATER OVER ROAD ALONG HIGHWAY 64 EAST OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 93 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
832
WGUS53 KPAH 261530
FFWPAH
ILC185-INC051-129-163-261730-
/O.NEW.KPAH.FF.W.0029.180626T1530Z-180626T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
1030 AM CDT TUE JUN 26 2018
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Wabash County in southeastern Illinois...
Gibson County in southwestern Indiana...
Northern Vanderburgh County in southwestern Indiana...
Northeastern Posey County in southwestern Indiana...
* Until 1230 PM CDT.
* At 1028 AM CDT, Doppler radar indicated several clusters of
thunderstorms producing torrential rain across the warned area.
Radar estimates one to two inches of rain has fallen. Flash
flooding is expected to begin shortly.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.
&&
LAT...LON 3846 8776 3842 8774 3853 8747 3838 8741
3838 8732 3820 8732 3820 8746 3809 8748
3808 8794 3817 8791 3817 8792 3816 8793
3826 8799 3824 8797 3856 8792 3857 8765
$$
ML2 follow-up statements
925
WGUS73 KPAH 261626
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
1126 AM CDT TUE JUN 26 2018
ILC185-INC051-129-163-261730-
/O.CON.KPAH.FF.W.0029.000000T0000Z-180626T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wabash IL-Gibson IN-Vanderburgh IN-Posey IN-
1126 AM CDT TUE JUN 26 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
WABASH...GIBSON...NORTHERN VANDERBURGH AND NORTHEASTERN POSEY
COUNTIES...
At 1124 AM CDT, Doppler radar showed thunderstorms that may have
prompted flash flooding have moved well east. While the heaviest of
rain has moved out of the warned area, light to occasionally
moderate, rain will fall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.
&&
LAT...LON 3846 8776 3842 8774 3853 8747 3838 8741
3838 8732 3820 8732 3820 8746 3809 8748
3808 8794 3817 8791 3817 8792 3816 8793
3826 8799 3824 8797 3856 8792 3857 8765
$$
ML875
WGUS73 KPAH 261722
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
1222 PM CDT TUE JUN 26 2018
ILC185-INC051-129-163-261732-
/O.EXP.KPAH.FF.W.0029.000000T0000Z-180626T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wabash IL-Gibson IN-Vanderburgh IN-Posey IN-
1222 PM CDT TUE JUN 26 2018
...THE FLASH FLOOD WARNING FOR WABASH...GIBSON...NORTHERN VANDERBURGH
AND NORTHEASTERN POSEY COUNTIES WILL EXPIRE AT 1230 PM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3846 8776 3842 8774 3853 8747 3838 8741
3838 8732 3820 8732 3820 8746 3809 8748
3808 8794 3817 8791 3817 8792 3816 8793
3826 8799 3824 8797 3856 8792 3857 8765
$$
DWSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 6:49 AM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jun 26, 6:49 AM CDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Paducah KY 649 AM CDT Tue Jun 26 2018 .UPDATE... Issued at 649 AM CDT Tue Jun 26 2018 Updated aviation discussion for 12Z TAFs. && .SHORT TERM...(Today through Thursday night) Issued at 330 AM CDT Tue Jun 26 2018 Primary concerns in the short term include intermittent chances for showers and thunderstorms, in particular through Wednesday, followed by building heat Wednesday into Thursday. While models are in decent agreement in the synoptic scale, differences in handling of mesoscale features reduces confidence, especially in the first 24 hours. Synoptically, an upper low near the Nebraska-Iowa border early this morning is forecast to slowly progress east into the Great Lakes through Wednesday. A series of perturbations streaming through the base of the trough south of the low will act upon the warm, humid, and unstable air mass in place across the region to result in intermittent episodes of showers and thunderstorms through Wednesday. Of course, the challenge is in temporal and spatial placement of the highest rain chances and precipitation totals, and this is where even the higher resolution CAM (convection allowing) models have struggled of late. Current thinking is that the shower/storm activity ongoing over Missouri will gradually works its way into northern and western portions of the region through the morning. The effective boundary created by the convective cold pool may focus better thunderstorm chances into the southern half of the area this afternoon. The scenario that unfolds will probably look a bit different than this, so the forecast will likely require some modification later in the day. Additional MCV's rotating around the upper low will keep storm chances in the forecast tonight and Wednesday as well. Better chances may focus over the northern half of the forecast area tonight, then east throughout the day on Wednesday. We entertained the idea of issuing a Flash Flood Watch across a part of the area given the recent heavy rains. However, several items turned us against this idea, including the lack of substantial flooding reports with Sunday night's concentrated heavy rain, the departure of the boundary that focused that rain, the anticipated more sporadic nature of the storm activity going forward, and a QPF forecast that is ultimately too low to justify a watch. Could there be a few locations that end up needing a warning? Sure, but it's not a widespread concern at this point. With much of the region in a marginal risk for severe weather, a few of the storms today and tonight may reach severe levels with damaging wind and marginally severe hail the main concerns. The marginal risk for severe weather shifts into eastern portions of the forecast area on Wednesday. Conditions should begin to dry out late Wednesday and Wednesday night as an upper level ridge expands east from the Plains. An overall warming trend is anticipated through mid week. Highs are forecast to climb from the upper 80s to near 90 degrees today and Wednesday into the mid 90s by Thursday. Heat index readings through Wednesday should hold below the century mark except for far southern portions of southeast Missouri. However by Thursday, heat index values are forecast to reach 105 to 110 over a large chunk of the area. I should note this is predicated on the notion that clouds and storms don't interfere. You'll note the forecast now includes a chance of storms Thursday afternoon and evening as both the 00Z NAM and GFS blow up a convective complex to our northwest on the eastern periphery of the ridge and rake it across the area. Confidence is very low on this occurring at this point, but it is something that bears a close watch. .LONG TERM...(Friday through Monday) Issued at 330 AM CDT Tue Jun 26 2018 There is high confidence in high pressure aloft dominating the region throughout the period. However, there is some uncertainty in the convective potential through the period, which could have a significant impact on temperatures, and therefore the potential for a Heat Advisory or Warning. The GFS, ECMWF and GEM/CMC are in agreement that high pressure aloft will build over the region Friday and then gradually weaken through the weekend and into next week. The first concern is whether or not the 00Z GFS and NAM are correct in diving an MCS southward into/through our region Thursday. The GFS builds the high right around the leftover MCV, and the MCV helps to force convection over the region Friday and Saturday. Prefer the drier ECMWF solution and have kept PoPs at low chance levels mainly in the east for the afternoon hours Friday and Saturday. There will be strong instability available to any diurnal thunderstorm that can get going Friday or Saturday, so a pulsy strong to severe storm cannot be ruled out, with damaging winds the main concern. Otherwise, locally heavy rainfall will be the primary threat. The models also agree that a mid/upper-level storm system will move from the northern Rockies early Saturday eastward into the Great Lakes by the end of the day Sunday. This will suppress the upper ridge to some degree, putting our area much closer to the westerlies. As the system moves farther east, the associated cold frontal boundary may push into the area, bringing a better chance of thunderstorms Sunday night and Monday. Confidence in the boundary reaching the area is not great, but if it does reach the area, there could be significant amounts of instability available. Of course the shear would still be very weak, so any severe potential would be pulsy in nature and mostly a damaging wind threat. Locally heavy rainfall would likely be the greatest concern. By next Tuesday, significant differences develop between the GFS and ECMWF with respect to features in the westerlies along the northern tier of the country. This causes them to differ in the location and extent of the upper ridge, but they both still have it in control of our region. If the residual boundary remains, good chances of at least diurnal convection will continue into Tuesday. High temperatures will start out solidly in the middle 90s Friday and then slowly cool a degree or so each day through the weekend. Confidence in high temperatures into next week is somewhat lower due to the potential for more widespread convection. If the boundary does not get close enough to the our area, the more significant heat may continue into next week. Heat indices will be solidly in the 105-110 range Friday and closer to 105 on Saturday. By Sunday they will be in the 100-105 range and by Monday around 100. Based strictly on these numbers, the 4-day 100+ criteria for a Heat Advisory is likely to be met, but with the uncertain convective forecast, we will hold off on issuing any heat- related products at this time. && .AVIATION... Issued at 649 AM CDT Tue Jun 26 2018 VFR conditions will be predominant through much of the forecast period, with the exception of deteriorated conditions in and near thunderstorm activity. Updated forecast includes a TEMPO for thunder from mid morning into early afternoon at all forecast terminals, followed by a VCTS mention during the afternoon and early evening. In reality, 2 or 3 waves of scattered to numerous thunderstorms are possible within the next 24 hours. Timing is challenging and will largely be tied to less predictable mesoscale influences. South to southwest winds 5 to 10 knots will prevail through the period. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...RJP SHORT TERM...RJP LONG TERM...DRS AVIATION...RJP
Hazardous weather outlook, Jun 26, 4:33 AM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 433 AM CDT Tue Jun 26 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-271000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 433 AM CDT Tue Jun 26 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight At least a couple rounds of scattered to numerous thunderstorms are expected through tonight. There is a marginal risk for severe weather, with damaging winds and marginally severe hail the main concerns, in addition to lightning and torrential rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The potential for thunderstorms, including a few possibly strong to severe storms, continues into Wednesday. Oppressive heat is forecast from Thursday through Monday as peak heat index values are forecast to range from 100 to 110 each afternoon. Small chances of thunderstorms are forecast Thursday through Sunday, mainly during the afternoon hours. A better chance of thunderstorms is forecast by Sunday night and Monday. Through this period, an isolated strong to severe thunderstorm with damaging winds will be possible each afternoon, but the primary concerns will be locally heavy rainfall and lightning. .SPOTTER INFORMATION STATEMENT... Spotters should maintain a basic weather watch in case activation is requested. RJP/DRS
In the hours before
Local storm report, Jun 26, 10:04 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1004 AM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM TSTM WND DMG CAVE-IN-ROCK 37.47N 88.17W
06/26/2018 HARDIN IL LAW ENFORCEMENT
TREES AND POWER LINES DOWN ALONG HIGHWAY 1
&&
SMITTYLocal storm report, Jun 26, 10:11 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1011 AM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 AM TSTM WND GST CARMI 38.09N 88.17W
06/26/2018 M51 MPH WHITE IL AWOS
REPORTED FROM CARMI ILLINOIS AIRPORT.
&&
K. SMITHLocal storm report, Jun 26, 10:17 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1017 AM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM TSTM WND DMG POSEYVILLE 38.17N 87.78W
06/26/2018 POSEY IN AMATEUR RADIO
WIDESPREAD TREE DAMAGE ALONG INTERSTATE 64 NEAR THE BLACK
RIVER REST AREA.
&&
SMITTYLocal storm report, Jun 26, 10:22 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1022 AM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM TSTM WND GST 4 NW MARION 37.37N 88.13W
06/26/2018 M63 MPH CRITTENDEN KY MESONET
REPORTED VIA KENTUCKY MESONET
&&
SMITTYLocal storm report, Jun 26, 10:24 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1024 AM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM TSTM WND GST UNIONTOWN 37.77N 87.93W
06/26/2018 M47 MPH UNION KY MESONET
MEASURED VIA KENTUCKY MESONET.
&&
SMITTYLocal storm report, Jun 26, 10:27 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1027 AM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 AM TSTM WND GST 4 NW MARION 37.37N 88.13W
06/26/2018 M36 MPH CRITTENDEN KY MESONET
REPORT VIA KENTUCKY MESONET.
&&
SMITTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 9:35 AM CDT | Severe Thunderstorm Warning | PAH | Posey | 40 min |
| Jun 26, 9:50 AM CDT | Severe Thunderstorm Warning | PAH | Gibson | 40 min |
| Jun 26, 10:15 AM CDT | Severe Thunderstorm Warning | PAH | Gibson, Posey, Vanderburgh | 45 min |
| Jun 26, 10:39 AM CDT | Severe Thunderstorm Warning | PAH | Gibson, Pike | 36 min |
| Jun 26, 10:53 AM CDT | Severe Thunderstorm Warning | PAH | Spencer, Vanderburgh, Warrick | 37 min |
| Jun 26, 11:15 AM CDT | Flash Flood Warning | PAH | Pike, Spencer, Warrick | 2 hr |
| Jun 25, 8:57 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 33 min |
| Jun 25, 9:15 PM CDT | Areal Flood Advisory | PAH | Perry | 3 hr |
| Jun 25, 9:18 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 27 min |
| Jun 25, 9:33 PM CDT | Special Weather Statement | PAH | Franklin | 42 min |
| Jun 25, 10:27 PM CDT | Special Weather Statement | PAH | Franklin | 48 min |
| Jun 26, 7:42 AM CDT | Special Weather Statement | PAH | Perry | 48 min |
| Jun 26, 8:22 AM CDT | Special Weather Statement | PAH | Jackson, Johnson, Union, Williamson | 53 min |
| Jun 26, 8:32 AM CDT | Severe Thunderstorm Warning | PAH | Franklin | 13 min |
| Jun 26, 8:38 AM CDT | Special Weather Statement | PAH | Jefferson | 52 min |
| Jun 26, 8:46 AM CDT | Severe Thunderstorm Warning | PAH | Hamilton | 29 min |
| Jun 26, 8:58 AM CDT | Severe Thunderstorm Warning | PAH | Johnson, Union, Williamson | 32 min |
| Jun 26, 9:25 AM CDT | Special Weather Statement | PAH | Edwards, Wabash, Wayne | 50 min |
| Jun 26, 9:33 AM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Hardin, Pope, Saline | 42 min |
| Jun 26, 9:41 AM CDT | Tornado Warning | PAH | White | 34 min |
| Jun 26, 4:00 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Union | 45 min |
| Jun 26, 4:29 PM CDT | Severe Thunderstorm Warning | PAH | Union | 31 min |
| Jun 26, 4:46 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Union, Williamson | 29 min |
| Jun 26, 4:58 PM CDT | Areal Flood Advisory | PAH | Union | 3 hr |
| Jun 26, 5:38 PM CDT | Special Weather Statement | PAH | Gallatin, Hardin, Massac, Pope, Pulaski, Saline | 52 min |
| Jun 26, 5:53 PM CDT | Severe Thunderstorm Warning | PAH | Hardin | 52 min |
| Jun 26, 6:50 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Union | 25 min |
Nearby
Flash Flood Warnings in Indiana, 2018Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.